Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 5, 2002, 4:05 PM CDT for Breckinridge County, Kentucky. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 4:05 PM CDT (21:05 UTC)
- Expired
- Jun 5, 2002, 4:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 48 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:10 PM CDT | Thunderstorm Wind 50 E | Union Star, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 052105 SVRSDF KYC027-052130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 405 PM CDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 430 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF UNION STAR...OR ABOUT 48 MILES SOUTHWEST OF LOUISVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNION STAR AROUND 410 PM CDT WEBSTER AROUND 420 PM CDT IRVINGTON AROUND 425 PM CDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:10 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 5, 2:10 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED JUN 5 2002
WATER VAPOR IMAGERY ON SAT PICTURES SHOWING FIRST WAVE FM CNTRL MO
TO CNTRL ARKANSAS...LFTG NEWD IN MEAN SWLY FLOW. COMBINATION OF S/W
AND APRCHG CDFNT HAS HELPED INSTIGATE NUMEROUS SHWRS & TSTMS. GOOD
POTENTIAL FOR TRAINING/HVY RAIN THIS EVNG WRN FA WHERE PRECIP WATER
VALUES ABOVE 1.50 INCHES. MEANWHILE...WET MICRO-BURSTS A GOOD BET...
AS AFTN AND EVNG WHERES ON...WHERE HIGH REFLECTIVTY HELD ALOFT.
MEANWHILE...CDFNT TO SLOWLY CROSS OUR FORECAST AREA (FA) LATER TNGT.
DVLPG/INCRSG RIGHT JET ENTRANCE RGN SHUD ENHANCE PCPN TNGT AS WELL
ALNG WITH SFC FRONTAL CONVG. WE WILL MENTION HVY RAIN ALL ZONES
TNGT...WHILE GOING WITH A FLOOD WATCH WRN FORECAST AREA TNGT...
WHERE RAINFALL POTENTIAL TO BE MAXIMIZED.
RAINFALL TO HOLD SWAY THRU THU MRNG SOUTH AND EASTERN FA...POST
FRONTAL...UNTIL UPR TROF SHIFTS THRU LATER IN THE DAY. WILL TRY FOR
SOME CLRG NW SECTIONS BUT LOTS OF CLDS SOUTH AND EAST.
HIGH PRES TO BUILD INTO OHIO VLY THU NITE/FRI INTO SATURDAY WITH
QUIET WX ON TAP THEN.
THERMAL PTN ALL SUGGESTING COOLER TEMPS ON THU...WHICH GUIDE HANDLES
WELL. SLOW WARMUP THEN FRI/SATURDAY WHEN SLY FLOW REDEVELOPS.
.SDF...FLOOD WATCH TONIGHT SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY.
STUREYIn the hours before
Local storm report, Jun 5, 2:22 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
322 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM VALEENE IN .75 INCH HAIL
06/05/02 ORANGE ALSO ESTIMATED 50 MPH WIND
GUST. REPORTED BY DISPATCH.
PKWLocal storm report, Jun 5, 3:30 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
430 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM NEW WASHINGTON IN WIND DAMAGE
06/05/02 CLARK SEVERAL TREES DOWN ALONG
HWY 62 NEAR NEW WASHINGTON.
REPORTED BY SPOTTER.
PKWSpecial weather statement, Jun 5, 3:40 PM CDT, 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060030- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 440 PM EDT WED JUN 5 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON AND EVENING. A SLOW MOVING COLD FRONT LOCATED NEAR THE OHIO RIVER WILL CONTINUE TO MOVE INTO CENTRAL KENTUCKY THROUGH THE EVENING. WARM, VERY MOIST AND MODERATELY UNSTABLE AIR REMAINS IN PLACE AHEAD OF THE FRONTAL BOUNDARY...THUS NUMEROUS THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING ACROSS EAST CENTRAL AND SOUTH CENTRAL KENTUCKY THROUGH THE LATE AFTERNOON HOURS AND EARLY EVENING HOURS. THE STORMS HAVE THE POTENTIAL FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT LIGHTNING. THE STRONGEST STORMS MAY ALSO CONTAIN LARGE HAIL. A SEVERE WEATHER WATCH MAY BE ISSUED WITHIN THE NEXT ONE TO THREE HOURS IF CURRENT STORM TRENDS CONTINUE. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL CONTAIN VERY HEAVY RAINFALL DUE TO HIGH LEVELS OF AVAILABLE MOISTURE IN THE ATMOSPHERE. THE STORMS WILL MOVE SLOWLY NORTHEAST AT 15 TO 25 MPH...WITH STORMS REGENERATING AND MOVING ACROSS AREAS THAT HAVE PREVIOUSLY RECEIVED COPIOUS RAINFALL. RAINFALL RATES MAY APPROACH ONE TO TWO INCHES PER HOUR IN MANY OF THE STRONGER STORMS. THUS...LOCALIZED FLOODING MAY OCCUR AS WELL. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...HOWEVER THE STORMS SHOULD NOT BE AS STRONG AT THAT TIME. STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS OR CABLE OUTLETS FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. VLD
Local storm report, Jun 5, 3:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
457 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 7 NW BEFORD KY 60 MPH TSTM WIND GUST
06/05/02 TRIMBLE REPORTED BY SPOTTER.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:18 PM CDT | Flash Flood Warning | LMK | Casey | 3 hr |
| Jun 5, 3:34 PM CDT | Severe Thunderstorm Warning | LMK | Trimble | 26 min |
| Jun 5, 4:10 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 35 min |
| Jun 5, 4:21 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 29 min |
| Jun 5, 4:24 PM CDT | Severe Thunderstorm Warning | LMK | Butler | 21 min |
| Jun 5, 5:11 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 14 min |
| Jun 5, 5:16 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 19 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.